Alert archive / North Dakota / Severe Thunderstorm Warnings in 2020
Severe Thunderstorm Warning 296, NWS Grand Forks, ND
NWS Grand Forks, ND issued this severe thunderstorm warning at Aug 24, 2020, 12:02 AM CDT for Ransom County, Sargent County, North Dakota. It was in force for 58 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 24, 2020, 12:02 AM CDT (05:02 UTC)
- Expired
- Aug 24, 2020, 1:00 AM CDT
- In force
- 58 min
- Issued by
- NWS Grand Forks, ND
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 50.0 mph
Counties Ransom County, ND, Sargent County, ND
The radar
The Aberdeen radar (KABR), 94 km from the middle of the area, began a volume at 05:05 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Aberdeen, SD (KABR), launched 00:00Z, 5.0 hours before the alert went out and 149 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2348 J/kg
- Mixed-layer CIN
- -87 J/kg
- Mixed-layer LCL
- 1993 m above ground
- 0-6 km bulk shear
- 38 kt
- 0-1 km storm-relative helicity
- 44 m²/s²
- 0-3 km storm-relative helicity
- 102 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 4.7
The text
As transmitted.
674
WUUS53 KFGF 240502
SVRFGF
NDC073-081-240600-
/O.NEW.KFGF.SV.W.0296.200824T0502Z-200824T0600Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Grand Forks ND
1202 AM CDT Mon Aug 24 2020
The National Weather Service in Grand Forks has issued a
* Severe Thunderstorm Warning for...
Southwestern Ransom County in southeastern North Dakota...
Sargent County in southeastern North Dakota...
* Until 100 AM CDT.
* At 1201 AM CDT, a severe thunderstorm was located near Stirum, or
44 miles south of Valley City, moving southeast at 40 mph.
HAZARD...Quarter size hail.
SOURCE...Radar indicated.
IMPACT...Damage to vehicles is expected.
* This severe thunderstorm will be near...
Stirum around 1210 AM CDT.
Gwinner around 1215 AM CDT.
Forman around 1225 AM CDT.
Rutland around 1235 AM CDT.
Cayuga around 1245 AM CDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4620 9801 4625 9801 4641 9793 4614 9728
4594 9727 4594 9755
TIME...MOT...LOC 0501Z 303DEG 36KT 4629 9788
HAIL...1.00IN
WIND...<50MPH
$$
Hopkins3 follow-up statements
620
WWUS53 KFGF 240531
SVSFGF
Severe Weather Statement
National Weather Service Grand Forks ND
1231 AM CDT Mon Aug 24 2020
NDC073-081-240600-
/O.CON.KFGF.SV.W.0296.000000T0000Z-200824T0600Z/
Ransom ND-Sargent ND-
1231 AM CDT Mon Aug 24 2020
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 100 AM CDT
FOR SOUTHWESTERN RANSOM AND SARGENT COUNTIES...
At 1231 AM CDT, a severe thunderstorm was located near Milnor, or 42
miles west of Wahpeton, moving southeast at 35 mph.
HAZARD...Quarter size hail.
SOURCE...Radar indicated.
IMPACT...Damage to vehicles is expected.
This severe storm will be near...
Cayuga around 1245 AM CDT.
Geneseo around 1250 AM CDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4620 9801 4625 9801 4641 9793 4614 9728
4594 9727 4594 9755
TIME...MOT...LOC 0531Z 304DEG 38KT 4618 9749
HAIL...1.00IN
WIND...<50MPH
$$
VG700
WWUS53 KFGF 240539
SVSFGF
Severe Weather Statement
National Weather Service Grand Forks ND
1239 AM CDT Mon Aug 24 2020
NDC073-240549-
/O.CAN.KFGF.SV.W.0296.000000T0000Z-200824T0600Z/
Ransom ND-
1239 AM CDT Mon Aug 24 2020
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN RANSOM COUNTY IS
CANCELLED...
The severe thunderstorm which prompted the warning has moved out of
the warned area. Therefore, the warning has been cancelled.
LAT...LON 4594 9755 4620 9801 4628 9766 4628 9763
4614 9728 4594 9727
TIME...MOT...LOC 0539Z 303DEG 36KT 4613 9739
$$
NDC081-240600-
/O.CON.KFGF.SV.W.0296.000000T0000Z-200824T0600Z/
Sargent ND-
1239 AM CDT Mon Aug 24 2020
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 100 AM CDT
FOR CENTRAL SARGENT COUNTY...
At 1239 AM CDT, a severe thunderstorm was located near Cayuga, or 38
miles west of Wahpeton, moving southeast at 40 mph.
HAZARD...Quarter size hail.
SOURCE...Radar indicated.
IMPACT...Damage to vehicles is expected.
This severe storm will be near...
Cayuga around 1245 AM CDT.
Geneseo around 1250 AM CDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4594 9755 4620 9801 4628 9766 4628 9763
4614 9728 4594 9727
TIME...MOT...LOC 0539Z 303DEG 36KT 4613 9739
HAIL...1.00IN
WIND...<50MPH
$$
VG503
WWUS53 KFGF 240559
SVSFGF
Severe Weather Statement
National Weather Service Grand Forks ND
1259 AM CDT Mon Aug 24 2020
NDC081-240609-
/O.EXP.KFGF.SV.W.0296.000000T0000Z-200824T0600Z/
Sargent ND-
1259 AM CDT Mon Aug 24 2020
...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL SARGENT COUNTY WILL
EXPIRE AT 100 AM CDT...
The storm which prompted the warning has weakened below severe
limits, and no longer pose an immediate threat to life or property.
Therefore, the warning will be allowed to expire.
LAT...LON 4594 9755 4620 9801 4628 9766 4628 9763
4614 9728 4594 9727
TIME...MOT...LOC 0559Z 303DEG 36KT 4602 9715
$$
VGWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Forks, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 23, 11:28 PM CDT, 34 minutes earlier.
Area forecast discussion, Aug 23, 11:28 PM CDT, 34 minutes before
Area Forecast Discussion National Weather Service Grand Forks ND 1128 PM CDT Sun Aug 23 2020 .UPDATE... Issued at 1127 PM CDT Sun Aug 23 2020 Had thought the storms along the Interstate 94 corridor were going to keep tracking straight to the east overnight, training across the same area. They have now taken on more of a southeast track, which lowers the heavy rain potential now. In addition, their movement has also picked up. So both these factors point to a lower heavy rain threat overnight. The storms also remain pulsey, and at the moment they are down. Latest HRRR continues to show them diving into southeast ND and west central MN overnight. UPDATE Issued at 851 PM CDT Sun Aug 23 2020 The first few strong to severe storms along the North and South Dakota border have faded away. Now the second round has begun, which appears to be tied to the low level jet. This round should stay confined to areas along and south of highway 200, but mainly along the Interstate 94 corridor. SPC put out a Mesoscale Discussion just a bit ago saying the watch probably is unlikely now. The low level jet should keep this present activity going overnight, from a west to east trajectory. There may be a strong to severe storm, but that is looking less likely overall. Will have to keep an eye on rainfall, but the storms are pretty high based and small in coverage at this point. UPDATE Issued at 647 PM CDT Sun Aug 23 2020 Thunderstorms flared up along the North and South Dakota border south of Jamestown around 5 pm, dropping some very large hail. The SPC mesoanalysis page shows that MLCAPE values really taper off northward of this area, where cloud cover held down temperatures today. There was a small area across far southeast North Dakota into the adjacent area of west central Minnesota that did manage to heat out today. So thus far, the storms have been trying to dive southward, but a few have tried to move northward. One in the Bismarck FA just to the west of Sargent County (ND) remains severe, and may move into western Sargent County shortly. High resolution models continue to show the potential for more storms to get going by around 02Z along the Interstate 94 corridor in southeast ND. These would be elevated storms associated with the low level jet. Just not convinced on this potential yet, so will have to continue to monitor trends through the evening. && .SHORT TERM...(This evening through Monday night) Issued at 328 PM CDT Sun Aug 23 2020 Short range convective models continue to do a poorer than usual job. They didnt capture this mid level wave well which is spreading showers and a few t-storms east into the mid Red River valley and Fargo area with also some mid level showers and t-storms up close to the Manitoba border near Bottineau and Dunseith. Strongest cells, though non severe, have been anchored NW of Jamestown to east of Garrison. These mid level showers and t-storms will likely progress east thru early evening. Main question for tonight is development and intensity of t-storms that is expected to form on the north edge/gradient of 850 moisture/warm advection. SPC mesoanalysis shows this area developing now in far NW SD with forecast for this max of 850 moisture to spread east along the ND/SD border thru 01z and also an increase in 850 mb south winds to 30 kts. So idea is still for a second convection area to develop near I-94 this evening. Risk is large hail, but brief damaging wind gusts psbl. Also indications are a narrow but heavy rain zone may develop as storms keep developing on north edge of 850 moisture. Will continue to highlight both in graphics. This activity will lessen late and move out of west central MN Monday....though some data suggests low chances continue in west central MN thru Monday evening. .LONG TERM...(Tuesday through Sunday) Issued at 328 PM CDT Sun Aug 23 2020 The primary impacts headlining the extended forecast at this time are the periodic thunderstorm chances as shortwave pulses traverse the region and the gradual cooling trend as the forecast period moves into the weekend. Tuesday night into Wednesday, Thursday night into Friday, and Saturday night into Sunday are producing the most pronounced signals for isolated thunderstorm activity at this time and will continue to be monitored for exact timing and severity. Ensemble guidance is in agreement that the ridge centered over the Four Corners region will continue to persist through the middle of the week with weakening of the ridge becoming more noticeable around Thursday. As a result, high temperatures look to stay in the 80s through Thursday. Once the ridge begins to break down and the shortwave passes through the area on Thursday evening, high temperatures will only rebound back into the 70s with overnight lows breaking into the 50s from Friday on into the weekend. Shortwave pulses embedded in the upper level zonal flow will keep the chance for periodic thunderstorms throughout the forecast period. && .AVIATION...(For the 06Z TAFS through 06Z Monday night) Issued at 1127 PM CDT Sun Aug 23 2020 The biggest challenges will be timing the storms out of KFAR and any morning fog potential. Based on the current path of the storms, think they should be nearly out of KFAR by the time the 06Z TAFs become valid. Latest guidance is showing some patchy fog potential again, but confidence is low. This may depend on how fast the high clouds clear out of the various TAF sites. Outside of these 2 issues, the TAFs are fairly benign. && .FGF WATCHES/WARNINGS/ADVISORIES... ND...None. MN...None. UPDATE...Godon SHORT TERM...Riddle LONG TERM...Rick AVIATION...Godon
Hazardous weather outlook, Aug 23, 8:26 PM CDT, 3 hours 36 minutes before
Hazardous Weather Outlook National Weather Service Grand Forks ND 826 PM CDT Sun Aug 23 2020 MNZ002-003-022>024-027>032-040-NDZ024-028>030-038-039-049-052-053- 250130- Norman-Clay-Mahnomen-South Clearwater-Hubbard-West Becker- East Becker-Wilkin-West Otter Tail-East Otter Tail-Wadena-Grant- Eddy-Griggs-Steele-Traill-Barnes-Cass-Ransom-Sargent-Richland- 826 PM CDT Sun Aug 23 2020 This hazardous weather outlook is for portions of eastern North Dakota, west central and northwest Minnesota. .DAY ONE...Tonight Isolated severe thunderstorms are possible tonight, with the highest chances along the Interstate 94 corridor in eastern North Dakota and west central Minnesota. Large hail is the main threat, but there is also a potential for localized heavy rainfall. .DAYS TWO THROUGH SEVEN...Monday through Saturday Scattered thunderstorms are possible late Tuesday with a risk of an isolated severe storm. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated. MNZ001-004>009-013>017-NDZ006>008-014>016-026-027-054-250130- West Polk-Kittson-Roseau-Lake Of The Woods-West Marshall- East Marshall-North Beltrami-Pennington-Red Lake-East Polk- North Clearwater-South Beltrami-Towner-Cavalier-Pembina-Benson- Ramsey-Eastern Walsh-Nelson-Grand Forks-Western Walsh- 826 PM CDT Sun Aug 23 2020 This hazardous weather outlook is for portions of eastern North Dakota and northwest Minnesota. .DAY ONE...Tonight No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Monday through Saturday Scattered thunderstorms are possible late Tuesday with a risk of an isolated severe storm. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated.
In the hours before
Special weather statement, Aug 23, 7:23 PM CDT, 4 hours 39 minutes before
Special Weather Statement
National Weather Service Grand Forks ND
723 PM CDT Sun Aug 23 2020
NDZ053-240100-
Richland-
723 PM CDT Sun Aug 23 2020
...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN RICHLAND COUNTY...
At 722 PM CDT, a strong thunderstorm was located over Hankinson, or
18 miles southwest of Wahpeton, moving east at 40 mph.
Winds in excess of 40 mph and half inch hail are possible with this
storm.
Locations impacted include...
Hankinson, Fairmount, Mantador, Great Bend, Lamars, Blackmer and
Sonora.
This includes Interstate 29 between mile markers 3 and 16.
LAT...LON 4601 9704 4619 9698 4615 9661 4593 9657
4593 9659
TIME...MOT...LOC 0022Z 282DEG 36KT 4609 9690
HopkinsSpecial weather statement, Aug 23, 8:37 PM CDT, 3 hours 25 minutes before
Special Weather Statement National Weather Service Grand Forks ND 837 PM CDT Sun Aug 23 2020 NDZ038-240230- Barnes- 837 PM CDT Sun Aug 23 2020 ...A STRONG THUNDERSTORM WILL AFFECT SOUTHWESTERN BARNES COUNTY... At 837 PM CDT, a strong thunderstorm was located near Marion, or 27 miles southwest of Valley City, moving east at 35 mph. Winds in excess of 40 mph and half inch hail are possible with this storm. Locations impacted include... Litchville and Hastings. LAT...LON 4663 9844 4679 9844 4679 9804 4663 9804 TIME...MOT...LOC 0137Z 268DEG 30KT 4664 9841 Hopkins
Special weather statement, Aug 23, 8:52 PM CDT, 3 hours 10 minutes before
Special Weather Statement
National Weather Service Grand Forks ND
852 PM CDT Sun Aug 23 2020
NDZ038-240230-
Barnes-
852 PM CDT Sun Aug 23 2020
...A STRONG THUNDERSTORM WILL AFFECT CENTRAL BARNES COUNTY...
At 852 PM CDT, a strong thunderstorm was located over Urbana, or 20
miles west of Valley City, moving east at 35 mph.
Winds in excess of 40 mph and penny size hail are possible with this
storm.
Locations impacted include...
Valley City, Sanborn, Oriska, Rogers, Eckelson, Urbana and Bald Hill
Dam.
This includes Interstate 94 in North Dakota between mile markers 272
and 306.
LAT...LON 4712 9771 4686 9771 4687 9844 4698 9844
4698 9847 4706 9847
TIME...MOT...LOC 0152Z 266DEG 38KT 4697 9843
HopkinsLocal storm report, Aug 23, 10:38 PM CDT, 1 hour 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND FORKS ND
1038 PM CDT SUN AUG 23 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0925 PM HAIL 8 S SANBORN 46.83N 98.22W
08/23/2020 M1.25 INCH Barnes ND PUBLIC
REPORT RELAYED THROUGH LOCAL MEDIA.
&&
HOPKINSLocal storm report, Aug 23, 10:47 PM CDT, 1 hour 15 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE GRAND FORKS ND
1047 PM CDT SUN AUG 23 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0925 PM HAIL 8 S SANBORN 46.83N 98.22W
08/23/2020 M1.75 INCH Barnes ND PUBLIC
REPORT RELAYED THROUGH LOCAL MEDIA. CORRECTED FOR HAIL
SIZE.
&&
HOPKINSSpecial weather statement, Aug 23, 11:28 PM CDT, 34 minutes before
Special Weather Statement
National Weather Service Grand Forks ND
1128 PM CDT Sun Aug 23 2020
NDZ049-052-240515-
Sargent-Ransom-
1128 PM CDT Sun Aug 23 2020
...A STRONG THUNDERSTORM WILL AFFECT SOUTHERN RANSOM AND NORTHEASTERN
SARGENT COUNTIES...
At 1127 PM CDT, a strong thunderstorm was located over Englevale, or
35 miles south of Valley City, moving southeast at 35 mph.
Nickel size hail is possible with this storm.
Locations impacted include...
Lisbon, Gwinner, Milnor, De Lamere, Englevale, Geneseo and Stirum.
LAT...LON 4595 9727 4629 9804 4638 9804 4652 9797
4635 9728
TIME...MOT...LOC 0427Z 293DEG 45KT 4641 9792
HopkinsThe office that day
Everything else NWS Grand Forks, ND issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 23, 7:23 PM CDT | Special Weather Statement | FGF | Richland | 37 min |
| Aug 23, 7:49 PM CDT | Severe Thunderstorm Warning | FGF | Richland | 27 min |
| Aug 23, 8:37 PM CDT | Special Weather Statement | FGF | Barnes | 53 min |
| Aug 23, 8:52 PM CDT | Special Weather Statement | FGF | Barnes | 38 min |
| Aug 23, 9:24 PM CDT | Severe Thunderstorm Warning | FGF | Barnes | 36 min |
| Aug 23, 10:41 PM CDT | Severe Thunderstorm Warning | FGF | Barnes | 23 min |
| Aug 23, 11:28 PM CDT | Special Weather Statement | FGF | Sargent | 47 min |
| Aug 24, 12:21 AM CDT | Severe Thunderstorm Warning | FGF | Sargent | 24 min |
| Aug 24, 12:30 AM CDT | Special Weather Statement | FGF | Richland | 30 min |
| Aug 24, 1:05 AM CDT | Special Weather Statement | FGF | Richland | 25 min |
| Aug 24, 2:34 AM CDT | Special Weather Statement | FGF | Barnes | 26 min |
| Aug 24, 3:04 AM CDT | Special Weather Statement | FGF | Ransom | 26 min |
| Aug 24, 3:31 AM CDT | Special Weather Statement | FGF | Ransom, Richland | 44 min |
| Aug 24, 3:39 AM CDT | Severe Thunderstorm Warning | FGF | Ransom | 36 min |
| Aug 24, 4:07 AM CDT | Special Weather Statement | FGF | Ransom | 53 min |
| Aug 24, 4:14 AM CDT | Special Weather Statement | FGF | Richland | 31 min |
Nearby
Severe Thunderstorm Warnings in North Dakota, 2020Every severe thunderstorm warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.